MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE OPEN SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE RELINE OPEN SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 10060445
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code Vertebral Fracture (4520)
Date of Event 04/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Two (2) cross-connectors were returned to nuvasive.It is unknown which device malfunctioned intra-operatively.Lot number n268872 or n221994.Device msep (b)(6) 2020 or (b)(6) 2018 the complaint devices, two (2) cross-connectors and one (1) 40in-lb torque handle, were evaluated and the reported event was confirmed.The evaluation identified that the locking cams on both connectors exhibited severe deformation to the hexalobe drive features as well as dislocation of the cam component in the arm assemblies.It could not be determined if the damage occurred during the reported locking failure of the device or during removal.However, the torque handle used with the fractured driver was determined to be damaged and out of calibration, allowing excessive torque force to be applied.A review of the device history records was performed and no discrepancies were found.The cause of the device failures was determined to likely be excessive force applied by the damaged handle.Labeling review: ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: fracture of the vertebra." ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Pre-operative warnings: care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that that patient underwent an initial posterior fixation procedure.During the procedure, as the surgeon attempted to tighten the locking cam of the cross connector on the rod, the cam spun and was unable to be tightened.Subsequently, the surgeon encountered difficulties in removal of the connector and had to use a leskal to rip the device out of the construct, resulting in a broken pedicle.As a result, the fusion had to be extended.No further patient impact was reported.

Brand Name
NUVASIVE RELINE OPEN SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key15442596
Report Number2031966-2022-00183
Device Sequence Number5569737
Product Code NKB
UDI-Device Identifier00887517535078
UDI-Public887517535078
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10060445
Device Catalogue NumberN/A
Device Lot NumberSEE H10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2021
Initial Report FDA Received Date09/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TORQUE HANDLE, 40 IN-LB
Outcome Attributed to Adverse Event Other;
Patient SexPrefer Not To Disclose